Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low dug into the southwestern U.S. and northern Mexico. Cold air ahead of the low caused rain showers to change to snow that quickly accumulated and remained on the ground for over a day. Snow fell across much of the area with the heaviest amounts from the Big Bend into the eastern Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 29, 10:30 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 29, 10:30 PM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1030 PM CST Tue Dec 29 2020
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
SHRA/TSRA have stayed just far enough w-nw to not impact MAF and
recent trends indicate that will continue to be the case. Much
ballyhooed cold front was south of Tucumcari-Amarillo and is set
to arrive at HOB by 08Z and MAF by 09Z. MVFR CIGS will be a little
slow come in and are not expected to make it to CNM/HOB, but as
early as 11Z at MAF. Northerly post-frontal winds 20-25kts
sustained still look good. Precip will transition RA or RASN 20Z-
24Z to SN around 00Z at MAF/INK/FST/PEQ.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 40 40 27 37 / 40 30 70 60
Carlsbad 35 41 24 52 / 10 50 30 10
Dryden 48 53 32 41 / 0 50 90 60
Fort Stockton 41 42 26 40 / 0 70 80 40
Guadalupe Pass 33 35 22 43 / 10 50 30 10
Hobbs 34 36 21 45 / 10 20 30 20
Marfa 32 32 22 38 / 0 60 80 30
Midland Intl Airport 41 41 27 38 / 20 50 70 50
Odessa 40 40 27 39 / 20 60 70 40
Wink 40 42 28 48 / 0 70 60 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Winter Storm Watch from Wednesday afternoon through Thursday
evening for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Ector-Glasscock-Howard-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Ward-Winkler.
High Wind Warning from 5 AM to 5 PM MST Wednesday for Guadalupe
and Delaware Mountains.
&&Hazardous weather outlook, Dec 30, 3:32 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
332 AM CST Wed Dec 30 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
332 AM CST Wed Dec 30 2020 /232 AM MST Wed Dec 30 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for Guadalupe Pass through mid
evening.
A Winter Weather Advisory is in effect for the Guadalupe and Delaware
Mountains, and Gaines, Loving, and southern Lea Counties this
afternoon and tonight.
A Winter Storm Warning is in effect for most of West Texas this
afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Winter Weather Advisory is in effect for the Guadalupe and Delaware
Mountains, and Gaines, Loving, and southern Lea Counties through
Thursday morning.
A Winter Storm Warning is in effect for most of West Texas through
Thursday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
Heavy Snow, Marfa Plateau
- When
- December 30, 4:00 AM CST to December 31, 12:00 PM CST
- Where
- Marfa Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.358, -104.190 (the zone’s center; the record gives no point)
Four inches of snow was measured 10 miles west southwest of Valentine.
Heavy Snow, Chinati Mountains
- When
- December 30, 6:00 AM CST to December 31, 1:00 PM CST
- Where
- Chinati Mountains forecast zone
- Reported by
- NWS Employee
- Coordinates
- 30.000, -104.240 (the zone’s center; the record gives no point)
An estimated 4 inches of snow fell in the Chinati Mountains.
Heavy Snow, Davis Mountains Foothills
- When
- December 30, 8:00 AM CST to December 31, 2:00 PM CST
- Where
- Davis Mountains Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.825, -103.900 (the zone’s center; the record gives no point)
Nine inches of snow was measured 8 miles southeast of Kent.
Heavy Snow, Davis Mountains
- When
- December 30, 9:00 AM CST to December 31, 2:00 PM CST
- Where
- Davis Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
Six inches of snow was estimated to have fallen in Ft. Davis.
Heavy Snow, Central Brewster County
- When
- December 30, 11:00 AM CST to December 31, 4:00 PM CST
- Where
- Central Brewster County forecast zone
- Reported by
- Social Media
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Eleven and a half inches of snow was measured in Alpine.
Heavy Snow, Midland
- When
- December 30, 12:00 PM CST to December 31, 4:00 PM CST
- Where
- Midland forecast zone
- Reported by
- NWS Employee
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Heavy snowfall totaling 4.4 inches was measured four miles north northeast of Midland.
Heavy Snow, Central Brewster County
- When
- December 30, 12:00 PM CST to December 31, 6:00 PM CST
- Where
- Central Brewster County forecast zone
- Reported by
- Social Media
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Ten inches of snow was estimated to have fallen in Marathon.
Heavy Snow, Scurry
- When
- December 30, 1:50 PM CST to December 31, 11:00 PM CST
- Where
- Scurry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
Up to 6 inches of snow measured on the west side of Snyder.
Heavy Snow, Midland
- When
- December 30, 2:00 PM CST to December 31, 5:00 PM CST
- Where
- Midland forecast zone
- Reported by
- Public
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Six inches of snow was measured in Greenwood.
Heavy Snow, Midland
- When
- December 30, 2:00 PM CST to December 31, 5:00 PM CST
- Where
- Midland forecast zone
- Reported by
- Public
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Six inches of snow was measured in Greenwood.
Heavy Snow, Glasscock
- When
- December 30, 2:00 PM CST to December 31, 7:00 PM CST
- Where
- Glasscock forecast zone
- Reported by
- Social Media
- Coordinates
- 31.870, -101.521 (the zone’s center; the record gives no point)
Heavy snow estimated to 4.5 inches in depth fell 10 miles north of Garden City.
Heavy Snow, Glasscock
- When
- December 30, 2:00 PM CST to December 31, 7:00 PM CST
- Where
- Glasscock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.870, -101.521 (the zone’s center; the record gives no point)
An estimated 7 inches of snow fell 14 miles southwest of Garden City.
Heavy Snow, Reeves County Plains
- When
- December 30, 2:00 PM CST to December 31, 12:00 PM CST
- Where
- Reeves County Plains forecast zone
- Reported by
- Social Media
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
Heavy snowfall measuring 6 inches fell in Balmorhea.
Heavy Snow, Central Brewster County
- When
- December 30, 2:00 PM CST to December 31, 9:00 PM CST
- Where
- Central Brewster County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Twelve inches of snow was estimated to have fallen at Panther Junction.
Heavy Snow, Crane
- When
- December 30, 3:00 PM CST to December 31, 3:00 PM CST
- Where
- Crane forecast zone
- Reported by
- Social Media
- Coordinates
- 31.429, -102.516 (the zone’s center; the record gives no point)
Seven inches of snow was measured in Crane.
Heavy Snow, Pecos
- When
- December 30, 3:00 PM CST to December 31, 3:00 PM CST
- Where
- Pecos forecast zone
- Reported by
- Social Media
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
An estimated 8.5 inches of snow fell in Ft. Stockton.
Heavy Snow, Pecos
- When
- December 30, 3:00 PM CST to December 31, 3:00 PM CST
- Where
- Pecos forecast zone
- Reported by
- Social Media
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
An estimated twelve inches of snow fell 20 miles southeast of Ft. Stockton.
Heavy Snow, Upton
- When
- December 30, 3:30 PM CST to December 31, 3:30 PM CST
- Where
- Upton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.369, -102.043 (the zone’s center; the record gives no point)
Six inches of snow was measured in Rankin.
Heavy Snow, Upton
- When
- December 30, 3:30 PM CST to December 31, 3:30 PM CST
- Where
- Upton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.369, -102.043 (the zone’s center; the record gives no point)
Five inches of snow fell in Rankin.
Heavy Snow, Dawson
- When
- December 30, 4:00 PM CST to December 31, 10:30 PM CST
- Where
- Dawson forecast zone
- Reported by
- Social Media
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Twelve inches of snow was measured in Ackerly.
Heavy Snow, Reagan
- When
- December 30, 4:00 PM CST to December 31, 4:00 PM CST
- Where
- Reagan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.366, -101.523 (the zone’s center; the record gives no point)
Seven inches of snow fell 4 miles east of Midkiff.
Heavy Snow, Reagan
- When
- December 30, 4:00 PM CST to December 31, 6:00 PM CST
- Where
- Reagan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.366, -101.523 (the zone’s center; the record gives no point)
Seven inches of snow fell 12 miles southeast of St. Lawrence.
Heavy Snow, Reagan
- When
- December 30, 4:00 PM CST to December 31, 4:00 PM CST
- Where
- Reagan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.366, -101.523 (the zone’s center; the record gives no point)
Snowfall measuring 5.9 inches was reported in Big Lake.
Heavy Snow, Lower Brewster County
- When
- December 30, 4:00 PM CST to December 31, 8:00 PM CST
- Where
- Lower Brewster County forecast zone
- Reported by
- Social Media
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Nine inches of snow was measured in Terlingua.
Heavy Snow, Chisos Basin
- When
- December 30, 5:00 PM CST to December 31, 9:00 PM CST
- Where
- Chisos Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
One to two feet of snow was estimated to have fallen across Big Bend National Park.
Heavy Snow, Howard
- When
- December 30, 5:15 PM CST to December 31, 11:30 PM CST
- Where
- Howard forecast zone
- Reported by
- Social Media
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Fourteen inches of snow was measured in Big Spring.
Heavy Snow, Borden
- When
- December 30, 5:30 PM CST to December 31, 11:00 PM CST
- Where
- Borden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.744, -101.432 (the zone’s center; the record gives no point)
Eight inches of snow was measured in Gail.
Heavy Snow, Mitchell
- When
- December 30, 6:00 PM CST to December 31, 11:45 PM CST
- Where
- Mitchell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.306, -100.921 (the zone’s center; the record gives no point)
Heavy snow fell in Westbrook with 12.8 inches measured.
Heavy Snow, Terrell
- When
- December 30, 6:00 PM CST to December 31, 10:30 PM CST
- Where
- Terrell forecast zone
- Reported by
- Social Media
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
Heavy snowfall measuring 10.2 inches fell in Sanderson.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, December 30, 20201 death · 1 event
- Strong Wind in Washington, December 30, 2020$5.0 million · 1 event
- Tornado and Flash Flood in Texas, December 30 to 31, 2020$700,000 · EF0 · 3 events
- Winter Storm and Heavy Snow in Idaho, December 30 to 31, 202011 events
- Winter Weather in Montana, December 30 to 31, 20204 events
- Winter Weather in Arkansas, December 30 to 31, 20204 events
- Heavy Snow and Winter Weather in Idaho, December 30 to 31, 20203 events
- Winter Weather in Texas, December 30, 20202 events
- Heavy Snow in Washington, December 30 to 31, 20202 events
- Winter Weather in Nevada, December 30 to 31, 20202 events
- Winter Weather in California, December 30 to 31, 20202 events
- High Wind in Wyoming, December 30 to 31, 202059 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935603, 935602, 935605, 935604, 935606, 935588, 935607, 935576, 935581, 935589, 935590, 935591, 935601, 935608, 935592, 935598, 935599, 935593, 935594, 935582, 935595, 935596, 935597, 935665, 935664, 935578, 935575, 935579, 935600.